Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2014, 12:31 PM CDT for Johnson County, Wyandotte County, Kansas; Clay County, Jackson County, Missouri. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2014, 12:31 PM CDT (17:31 UTC)
- Expired
- Apr 24, 2014, 1:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Johnson County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 12:35 PM CDT | HAIL 1 | Lenexa, KS | VERY NEAR OAK PARK MALL |
| Apr 24, 12:46 PM CDT | HAIL 1 | Overland Park, KS | ONE OF MANY REPORTS POSTED TO SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
829
WUUS53 KEAX 241731
SVREAX
KSC091-209-MOC047-095-241800-
/O.NEW.KEAX.SV.W.0063.140424T1731Z-140424T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 PM CDT THU APR 24 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
NORTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 100 PM CDT
* AT 1225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLATHE...
AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...AT 1227 PM TRAINED WEATHER SPOTTERS REPORTED QUARTER
SIZE HAIL IN OLATHE.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LAKE QUIVIRA...OVERLAND PARK...LEAWOOD...MERRIAM...PRAIRIE
VILLAGE...MISSION...FAIRWAY...MISSION HILLS...WESTWOOD...KANSAS
CITY KANSAS...RAYTOWN...KANSAS CITY...NORTH KANSAS CITY...SUGAR
CREEK...INDEPENDENCE...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY
AND MISSION WOODS.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 19.
I-70 IN KANSAS BETWEEN MILE MARKERS 418 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 18.
I-35 IN KANSAS BETWEEN MILE MARKERS 216 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 8.
I-435 LOOP FROM MILE MARKERS 0 TO 6...45 TO 83.
I-470 BETWEEN MILE MARKERS 0 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3916 9466 3915 9464 3916 9460 3922 9460
3932 9450 3910 9419 3879 9473 3892 9489
TIME...MOT...LOC 1730Z 224DEG 44KT 3893 9471
HAIL...1.00IN
WIND...<50MPH
$$
CUTTER2 follow-up statements
057
WWUS53 KEAX 241748
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CDT THU APR 24 2014
KSC091-209-MOC047-095-241800-
/O.CON.KEAX.SV.W.0063.000000T0000Z-140424T1800Z/
JOHNSON KS-WYANDOTTE KS-CLAY MO-JACKSON MO-
1248 PM CDT THU APR 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHEASTERN WYANDOTTE
COUNTY IN NORTHEAST KANSAS...AND NORTHERN JACKSON AND SOUTHWESTERN
CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 100 PM CDT...
AT 1243 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MISSION
HILLS...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...AT 1235 PM A TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE
HAIL IN LENEXA.
IMPACT...DAMAGE TO VEHICLES IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KANSAS CITY KANSAS...RAYTOWN...KANSAS CITY...NORTH KANSAS CITY...
SUGAR CREEK...INDEPENDENCE...GLADSTONE...COURTNEY...CLAYCOMO...
LIBERTY...KANSAS CITY DOWNTOWN...NORTHMOOR...AVONDALE...OAKVIEW...
GLENAIRE...PLEASANT VALLEY...MAYWOOD...OAKS...OAKWOOD AND OAKWOOD
PARK.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 18.
I-70 IN KANSAS BETWEEN MILE MARKERS 418 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 18.
I-35 IN KANSAS BETWEEN MILE MARKERS 227 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 8.
I-435 LOOP FROM MILE MARKERS 45 TO 78.
I-470 BETWEEN MILE MARKERS 0 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3916 9466 3915 9464 3916 9460 3922 9460
3932 9450 3910 9419 3884 9465 3908 9473
TIME...MOT...LOC 1746Z 225DEG 38KT 3903 9457
HAIL...1.00IN
WIND...<50MPH
$$
CUTTER024
WWUS53 KEAX 241759
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT THU APR 24 2014
KSC091-209-MOC047-095-241808-
/O.EXP.KEAX.SV.W.0063.000000T0000Z-140424T1800Z/
JOHNSON KS-WYANDOTTE KS-CLAY MO-JACKSON MO-
1259 PM CDT THU APR 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEAST
KANSAS...AND NORTHERN JACKSON AND SOUTHWESTERN CLAY COUNTIES IN WEST
CENTRAL MISSOURI HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.
LAT...LON 3916 9466 3915 9464 3916 9460 3922 9460
3932 9450 3910 9419 3884 9465 3908 9473
TIME...MOT...LOC 1758Z 225DEG 38KT 3912 9445
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:15 PM CDT, 16 minutes earlier.
Area forecast discussion, Apr 24, 12:15 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1215 PM CDT Thu Apr 24 2014 .DISCUSSION... Issued at 343 AM CDT THU APR 24 2014 Today/Tonight...As of early this morning, a surface warm front stretched across the northern forecast area, delineating temperatures in the lower 50s from the middle to upper 60s south of the boundary. This front was also serving for some weak isentropic ascent, with light showers developing over northern Missouri and southern Iowa. To the west, a cold front was located over central Kansas, with a quickly-moving outflow boundary preceding the cold front. The outflow boundary has been efficient at generating scattered convection just behind the leading edge of outflow during the past several hours. The overall activity will continue to push eastward through the remainder of the morning and afternoon hours. Trends with this system have been for a slower progression, and likewise expect chances for precipitation to hold on through mid to late afternoon in many areas, although coverage should become more spotty later in the event. Current upper trough axis is located over far eastern Colorado and is taking on a negative tilt. Strongest upper diffluence is approaching current activity and with strong dynamics to overspread the region over the next 6 hours, should see widespread precipitation continue, with perhaps a gradual increase in coverage. As for thunderstorms, mesoanalysis and short-term guidance continue to call for meager instability (MUCAPE < 500 J/kg) along and ahead of this activity. Not only should this eliminate the severe weather potential, but limit overall thunderstorm coverage across the forecast area. Therefore, expect light to moderate rainfall, with the best chance of thunder along the leading and southwestern edge of the convective activity. Many areas may receive up to one-half inch of precipitation, with locally higher amounts in areas with thunderstorms. Rain will end from west to east during the afternoon and early evening hours. As for temperatures, highs today will be cooler with abundant cloud cover and precipitation, with readings topping in the middle to upper 60s. Cool readings will prevail tonight as skies clear, with lows in the middle 40s. Friday through Sunday...Temperatures will remain warm as little cold air advection will be present upon the departing upper system. Afternoon temperatures will reach the 70s to lower 80s both Friday and Saturday. Another highly-amplified upper trough will move into the western US on Friday, and emerge into the Plains during the weekend. There remains some model spread with regards to the synoptic placement of key features, especially Sunday. Initial chances for thunderstorms, elevated in nature, are possible beginning Saturday morning upon the nose of warm air/moisture advection. There should be a lull in the activity once this convection shifts eastward and the CWA establishes a moistening warm sector. As the trough moves into the Plains Saturday night into Sunday, strong upper ascent and an approaching pacific cold front/lee trough will lead to increasing chances of thunderstorms. One of the more important features the models differ on position is the cold front/lee trough on Sunday. The GFS places this boundary over eastern Kansas by Sunday afternoon, with the Euro further west over central Kansas. Considering strong pressure falls with this large upper system, would not be surprised to see a slower progression of the surface front. This may be important as convective initiation along the front may occur further west, potentially keeping the high-end severe weather to the west of the forecast area. However, with this dynamic system, it is too early to rule out the potential for warm sector development ahead of the front and/or intensification of any left over activity from Saturday night. Deep layer shear is likely to be supportive of organized convection, although the low-level shear and overall instability vary greatly among model members, along with the actual timing of convection, owing to modest uncertainty at this stage to gage the anticipated storm mode and subsequent severe weather threat. Long story short, it is a little too early to dive into the specifics of Sunday/Sunday night's severe weather potential. Monday and beyond...The surface low pressure will occlude over Nebraska on Monday, with the broad stacked upper system left to gradually drift eastward as it evolves. Models generally agree with this upper pattern, which will spell much cooler and continued wet weather for Monday through mid-week. Depending on the speed of the surface front, there is a chance for the warm sector to remain in the forecast area on Monday, potentially allowing for redevelopment of thunderstorms with good lapse rates. Severe weather would be possible if the slower solution were to verify. Otherwise, expect well below normal temperatures Tuesday and Wednesday, with highs in the 50s and lows in the upper 30s to lower 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1210 PM CDT THU APR 24 2014 The current line of SHRA and VCTS should clear the terminals by 19Z today. Behind the line CIGS will improve through the afternoon accompanied by northwest winds. Expecting VFR conditions tonight and through the rest of the TAF period. The surface winds tomorrow will become southwesterly and pick up in speeds around 15 to 20 kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Blair AVIATION...Pietrycha
Hazardous weather outlook, Apr 24, 12:17 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1217 PM CDT THU APR 24 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251730- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1217 PM CDT THU APR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST INTO THE AFTERNOON OVER MUCH OF THE AREA. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. A FEW STORMS MAY BE STRONG TO SEVERE SUNDAY AND MONDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF CUTTER
In the hours before
Special weather statement, Apr 24, 10:17 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1017 AM CDT THU APR 24 2014 KSZ104-105-MOZ028-029-037-241545- CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS- 1017 AM CDT THU APR 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND SOUTHERN CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1045 AM CDT... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MISSION...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KANSAS CITY KANSAS...KANSAS CITY...NORTH KANSAS CITY...RIVERSIDE... SUGAR CREEK...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY...KANSAS CITY DOWNTOWN...HOUSTON LAKE...AVONDALE...NORTHMOOR...OAKVIEW... PLEASANT VALLEY...GLENAIRE...MISSOURI CITY...MAYWOOD...OAKS AND OAKWOOD. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 8. I-70 IN KANSAS BETWEEN MILE MARKERS 418 AND 423. I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 21. I-35 IN KANSAS BETWEEN MILE MARKERS 227 AND 235. I-635 BETWEEN MILE MARKERS 0 AND 12. I-435 LOOP FROM MILE MARKERS 41 TO 63. I-29 BETWEEN MILE MARKERS 0 AND 5. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3938 9454 3923 9423 3895 9464 3902 9476 TIME...MOT...LOC 1516Z 218DEG 36KT 3905 9463 CUTTER
Local storm report, Apr 24, 12:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL OLATHE 38.89N 94.81W
04/24/2014 E1.00 INCH JOHNSON KS TRAINED SPOTTER
&&
ABAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:40 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami, Wyandotte | 3 hr |
| Apr 24, 10:17 AM CDT | Special Weather Statement | EAX | Clay | 28 min |
| Apr 24, 1:04 PM CDT | Special Weather Statement | EAX | Clay | 26 min |
| Apr 24, 1:11 PM CDT | Special Weather Statement | EAX | Bates, Henry | 34 min |
| Apr 24, 2:15 PM CDT | Special Weather Statement | EAX | Linn, Livingston | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.